Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

June 2, 2020Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2020, 5:09 PM MDT for Morgan County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 5:09 PM MDT (23:09 UTC)
Expired
Jun 2, 2020, 6:00 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS55 KBOU 022309
SVRBOU
COC087-123-030000-
/O.NEW.KBOU.SV.W.0034.200602T2309Z-200603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
509 PM MDT Tue Jun 2 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 600 PM MDT.

* At 508 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Keota, or 29 miles northwest of Fort Morgan, moving east at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Rural areas of eastern Weld and northwest Morgan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 10443 4071 10416 4072 10378 4041 10403
TIME...MOT...LOC 2308Z 281DEG 7KT 4060 10414 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHLATTER
2 follow-up statements
011 
WWUS55 KBOU 022330
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
530 PM MDT Tue Jun 2 2020

COC087-123-030000-
/O.CON.KBOU.SV.W.0034.000000T0000Z-200603T0000Z/
Weld CO-Morgan CO-
530 PM MDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...

At 529 PM MDT, a severe thunderstorm was located 8 miles south of
Keota, or 26 miles northwest of Fort Morgan, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Rural portions of eastern Weld and northwest Morgan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 10418 4071 10416 4072 10378 4044 10400
TIME...MOT...LOC 2329Z 284DEG 8KT 4058 10407 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHLATTER
599 
WWUS55 KBOU 022351
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
551 PM MDT Tue Jun 2 2020

COC087-123-030000-
/O.EXP.KBOU.SV.W.0034.000000T0000Z-200603T0000Z/
Weld CO-Morgan CO-
551 PM MDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WELD AND
NORTHWESTERN MORGAN COUNTIES WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  There is a 
special weather statement in effect until 6:45 PM for northeast Weld 
and northwest Morgan Counties.  Storms are capable of small hail and 
wind gusts to 45 mph.

LAT...LON 4051 10418 4071 10416 4072 10378 4044 10400
TIME...MOT...LOC 2350Z 281DEG 7KT 4057 10402 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:12 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 2, 3:12 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
312 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM MDT Tue Jun 2 2020

A few showers and storms are beginning to form but have gotten a
late start due to cloud cover for much of the day. Because of the
cloudiness, the coverage of these showers and storms should remain
limited through the rest of the afternoon and evening.
Nonetheless, slight chance PoPs were kept through 10-11pm because
there will be increasing moisture and upslope flow especially near
the Cheyenne Ridge which could keep storms going. The rest of the
night will be dry and mild as low temperatures will be 5 to 10
degrees above normal.

West-northwesterly mid to upper level flow will increase across
far northern Colorado on Wednesday with 500 mb winds reaching
near 50 knots by the afternoon. Temperatures will once again be
hot with highs reaching the upper 80s to low 90s across the urban
corridor and plains. A dryline will setup across the eastern
plains by the afternoon roughly along a line from Sterling to
Limon. This boundary may provide enough low level convergence to
generate a few strong to severe storms especially across the
northeast corner of the state. With mixed layer CAPEs as high as
2,500 j/kg and deep layer wind shear around 40 knots, any storms
that develop over Logan, Washington, Sedgwick, and Phillips
Counties will be capable of producing large hail up to the size of golf
balls and damaging wind gusts up to 60 mph. Further west,
isolated non-severe thunderstorms will develop and won't produce
much rainfall but could produce a few wind gusts up to 40 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM MDT Tue Jun 2 2020

A few storms may still be ongoing over the far eastern plains
Wednesday evening, mainly south and east of I-76, with a few
showers possible in the mountains. Clouds will remain over the
forecast area, helping to keep low temperatures above normal
still.

On Thursday, the upper ridge will move ever so slightly east,
allowing for slightly warmer temperatures and a drier environment.
There won't even be easterly winds into the plains, so overall,
any convection should be high based with strong outflow winds the
bigger threat of storm hazards. Higher CAPE values are expected
over the far northeast corner of the state, so may see a stronger
or possibly severe storm out that way. A ripple in the westerly
flow aloft is expected to push across northern Colorado in the
evening and overnight, so increased PoPs overnight for this.

On Friday, the flow aloft will turn south-southwesterly as a low
off the southern California coasts quickly lifts northeast into
the Great Basin. High pressure sliding down the Great Plains will
once again push in southeasterly winds carrying in more low level
moisture. This combined with the warmer temperatures being
advected in from the more southerly flow will increase theta-e
values across the plains. Subtropical moisture will also move in
from the southerly flow aloft which will increase showers and
storms across the entire forecast area. Timing of this moisture
however is different between the three longer range models. If the
faster GFS is correct, storms will increase Friday evening and
overnight. Stronger winds aloft will increase shear, so Friday
will have the potential for strong to severe storms. If it's later
like the EC or even later like the Canadian, will have to wait for
Saturday.

The upper low will be opening to a trough and moving from the
Great Basin northeast across the Northern Rockies and into Montana
Saturday, though there are timing differences between the models.
GFS remains the fastest, with the EC the middle ground and the CMC
being the slowest. This will move the jet across Colorado sometime
on Saturday, with a surface low deepening along the lee of the
Rockies to increase southerly winds across the plains. The
increase in winds along with dry warm air will increase fire
weather concerns over the areas with dry fuels.

Sunday will be even more of a concern as the southwesterly flow
stays over the area with strong speeds, hot temperatures and dry
conditions. Widespread critical fire weather conditions will
likely spread across most of the forecast area. Will be in
constant touch with land managers for fuels updates.

The upper trough over the Pacific Northwest will then move east to
finally bring the next chance for a cool down and more
precipitation Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 310 PM MDT Tue Jun 2 2020

Easterly winds will continue this afternoon and then will veer
toward the southeast this evening. A brief shower or storm cannot
be ruled out but looks unlikely at this time. If a shower or storm
were to occur, they could produce wind gusts up to 35 knots.

Winds veer toward drainage tonight and will be weak tomorrow
morning. There is a small chance of a shower or storm during the
late afternoon and evening tomorrow but it will not be large enough
to mention in the TAF at this time. Any shower or storm that does
develop could produce gusty winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Kriederman
AVIATION...Danielson
Hazardous weather outlook, Jun 2, 11:18 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MDT Tue Jun 2 2020

COZ030>051-031730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will continue over the eastern plains
through the early afternoon. A few showers and isolated storms may
develop over mountains, foothills, and Lincoln County this
afternoon and evening. These storms are not expected to be severe
but could produce gusty winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warmer than normal temperatures are expected through the week, and
especially through the weekend. Readings will be 10 to 15 degrees
above normal. Isolated to scattered afternoon and evening showers
and thunderstorms are expected each day through through Friday.
Overall the threat of severe thunderstorms is expected to be low,
though the eastern plains may see stronger storms Wednesday and
Friday and possibly into Saturday, depending on the speed of the
incoming system.

The weekend is looking hot, dry and windy, especially Sunday.
This will increase fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:51 PM MDTSpecial Weather StatementBOUWeld39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.